Illinois, 2007

Flash Flooding and Flooding in Illinois, June 22 to 23, 2007

June 22 to 23, 2007 · NWS DVN · 12 events in 3 counties and zones

Several rounds of heavy rain-producing showers and thunderstorms moved across eastern Iowa and west central Illinois from 12:00 am June 22nd until approximately 6:00 am June 23rd. This occurred on already saturated ground from heavy rains on June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of heavy rain-producing showers and thunderstorms moved across eastern Iowa and west central Illinois from 12:00 am June 22nd until approximately 6:00 am June 23rd. This occurred on already saturated ground from heavy rains on June 21st. The areas from Waterloo, to Cedar Rapids, to Iowa City, to Wapello, to Burlington, to Macomb were affected the most receiving rainfall totals of 4 to 8 inches. Flash flooding was observed across much of the affected area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 3:50 AM CST, 1 hour earlier.

Area forecast discussion, Jun 22, 3:50 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI JUN 22 2007

.UPDATE...
UPON FURTHER REVIEW OF RADAR/SATELLITE TRENDS... AND GROUND TRUTH
REPORTS OF 2-3 INCHES (NEAR 3 HR FFG VALUES) ALREADY IN SOME
LOCATIONS ALONG CID-IOW-MUT-MQB CORRIDOR... HAVE GONE WITH FLASH
FLOOD WATCH FOR THIS MORNING ONLY ATTIM. CANT RULE OUT AN ADDITIONAL
WATCH FOR PORTIONS OF THE CWA THIS AFTN/TNGT... BUT UNCERTAINTY ON
LOCATION OF BOUNDARY AND FAVORED AREA FOR DEVELOPMENT ATTIM MAKES IT
DIFFICULT TO PIN DOWN EXACT PLACEMENT AND WILL LET DAY CREW
RE-EVALUATE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jun 22, 4:32 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 AM CDT FRI JUN 22 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
532 AM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD THIS MORNING MAINLY
OVER PORTIONS OF EAST CENTRAL AND SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. THE THUNDERSTORMS WILL BRING
TORRENTIAL DOWNPOURS WHILE MOVING OVER SOME OF THE SAME AREAS
REPEATEDLY...THEREBY ENHANCING THE POTENTIAL FOR FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FOR PORTIONS OF
IOWA AND WEST CENTRAL ILLINOIS ROUGHLY ALONG AND SOUTH OF A LINE
FROM CEDAR RAPIDS...TO MUSCATINE...TO ALEDO. ALONG WITH THE
POTENTIAL FOR FLASH FLOODING...THE STORMS WILL BRING FREQUENT AND
DANGEROUS LIGHTNING AND POSSIBLY STRONG WIND GUSTS BETWEEN 30 AND
50 MPH.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WESTERN AND CENTRAL IOWA THIS AFTERNOON...AND MOVE BACK ACROSS
THE OUTLOOK AREA MID TO LATE AFTERNOON AND TONIGHT. IF ENOUGH
CLEARING AND SUBSEQUENT DESTABILIZATION CAN OCCUR AHEAD OF THESE
STORMS THEN A FEW WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH
THE MAIN THREATS BEING LARGE HAIL TO UP TO NICKEL SIZE AND DAMAGING
STRAIGHT LINE WINDS AROUND 60 MPH. THE STORMS WILL ALSO BE CAPABLE
OF PRODUCING FREQUENT AND DANGEROUS LIGHTNING...AND LOCALLY HEAVY
RAINFALL LEADING TO POSSIBILITY OF FLASH FLOODING AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. THE STORM PREDICTION
CENTER HAS PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI OUTLOOKED IN A SLIGHT RISK OF SEVERE
WEATHER.

MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY...BUT IT
IS TOO EARLY TO ASSESS THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANY
REPORTS OF DAMAGING WINDS...LARGE HAIL OR HEAVY RAINFALL IN EXCESS
OF 1 INCH AND ASSOCIATED FLOODING TO THE NATIONAL WEATHER SERVICE
IN THE QUAD CITIES WILL BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jun 22, 3:28 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       3 E CEDAR RAPIDS        41.97N 91.61W
06/22/2007  E1.50 INCH       LINN               IA   TRAINED SPOTTER

            SPOTTER ESTIMATED BETWEEN 1 AND 1.5 INCH RAINFALL DURING
            THE PAST HOUR.

&&

MIKEZ
Local storm report, Jun 22, 3:30 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
06/22/2007  M2.00 INCH       LINN               IA   TRAINED SPOTTER

            2 INCHES OF RAIN SINCE 3 AM.

&&
Special weather statement, Jun 22, 3:33 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT FRI JUN 22 2007

IAZ089-ILZ025-026-034-035-221145-
DES MOINES-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...BURLINGTON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB
433 AM CDT FRI JUN 22 2007

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS PARTS OF
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THROUGH 7 AM. RAINFALL
AMOUNTS OF AN INCH IN 30 MINUTES OR LESS IS LIKELY. PONDING OF
WATER...ESPECIALLY IN URBAN AREAS...IS LIKELY ON SOME ROADS.

IN RURAL AREAS...CEDAR...HARPE...BAPTIST...SPRING...AND ROCK
CREEKS IN MCDONOUGH AND HANCOCK COUNTIES ARE EXPECTED TO APPROACH
BANK FULL. SIGNIFICANT RISES ON THE LA MOINE RIVER AND EAST FORK
OF THE LA MOINE RIVER IS EXPECTED. MOTORISTS TRAVELING ON ROADS
CROSSING THESE CREEKS SHOULD EXERCISE CAUTION AND BE ON THE
LOOKOUT FOR WATER PONDING IN LOW AREAS.

IAZ051-052-063>065-067-078-ILZ024-221145-
BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-LOUISA-MERCER-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY...TIPTON...MUSCATINE...WAPELLO...ALEDO
433 AM CDT FRI JUN 22 2007

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS PARTS OF EAST
CENTRAL IOWA AND NORTHWEST ILLINOIS THROUGH 7 AM. RAINFALL
AMOUNTS OF AN INCH IN 30 MINUTES OR LESS IS LIKELY. PONDING OF
WATER...ESPECIALLY IN URBAN AREAS...IS LIKELY ON SOME ROADS.

INDIAN...PECHMAN...SYNDER...CLEAR...RAPIDS...RICHEY...AND PIKE
CREEKS IN LINN...JOHNSON...AND MUSCATINE COUNTIES ARE EXPECTED TO
APPROACH BANK FULL.
Local storm report, Jun 22, 4:25 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     HEAVY RAIN       1 N TIFFIN              41.71N 91.69W
06/22/2007  E0.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            SPOTTER REPORTED MANY STRETS UNDER WATER.

&&

MIKEZ
Local storm report, Jun 22, 4:35 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HEAVY RAIN       1 N LA HARPE            40.59N 90.96W
06/22/2007  E4.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            SPOTTER REPORTS 4 INCH TOTAL RAIN FALL SINCE 8 PM LAST
            EVENING. ALSO REPORTED WATER RUNNING THROUGH HIS YARD.

&&

MIKEZ
Local storm report, Jun 22, 4:38 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HEAVY RAIN       IOWA CITY               41.66N 91.54W
06/22/2007  E0.00 INCH       JOHNSON            IA   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTS NUMEROUS ROADS WITH WATER
            PONDING ON THEM.

0537 AM     HEAVY RAIN       4 SE BLANDINSVILLE      40.51N 90.82W
06/22/2007  M6.73 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            STORM TOTAL SINCE LAST EVENING. MINOR WATER IN BASEMENT.

&&

The radar

The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Hancock

When
June 22, 4:50 AM CST to 6:32 AM CST
Where
Hancock County, 2.1 mi E of La Harpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.580, -90.930

Water up to 5 feet deep filled the railroad viaduct on Illinois Route 9 east of La Harpe. A vehicle stalled in the high water.

Flash Flood, McDonough

When
June 22, 5:40 AM CST
Where
McDonough County, 9 mi WNW of Macomb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.520, -90.828

Water up to a foot deep covered the intersection of 1400N and 350E.

Flash Flood, McDonough

When
June 22, 5:40 AM CST
Where
McDonough County, 5 mi SW of Macomb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.419, -90.737

Water 8-inches deep covered 900E just south of 900N.

Flash Flood, McDonough

When
June 22, 5:40 AM CST
Where
McDonough County, Blandinsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.550, -90.870

Water flowed over Illinois Route 9.

Flash Flood, Henderson

When
June 22, 5:59 AM CST
Where
Henderson County, 1.38 mi S of Gladstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.850, -90.970

Water up to 6 inches deep crossed Gladstone Road.

Flash Flood, Hancock

When
June 22, 6:32 AM CST
Where
Hancock County, 1 mi ESE of La Harpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.575, -90.952

Water up to a foot deep covered Illinois route 9.

Flash Flood, Henderson

When
June 22, 7:30 AM CST
Where
Henderson County, Stronghurst
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.750, -90.900

Water 1.5 feet deep filled the viaduct at Stronghurst.

Flash Flood, McDonough

When
June 22, 7:50 AM CST
Where
McDonough County, 2.1 mi E of Blandinsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.550, -90.830

All area creeks rose rapidly, with up to one foot of water on 350E near Blandinsville.

Flash Flood, McDonough

When
June 22, 9:28 AM CST
Where
McDonough County, Colchester
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.430, -90.800

Many county roads in northern McDonough County were covered by 4-6 inches of water.

Flood, Hancock

When
June 22, 12:05 PM CST
Where
Hancock County, 1.38 mi S of La Harpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.560, -90.970

Water topped a bridge along County Road 2850 East, and the road was subsequently closed.

Flash Flood, Hancock

When
June 22, 9:45 PM CST to 10:57 PM CST
Where
Hancock County, 2 mi E of La Harpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.580, -90.932

Railroad viaduct east of La Harpe re-flooded. Highway crews were called out to clear debris that had been deposited by flood waters on roads all across the county.

Flood, Hancock

When
June 23, 5:30 AM CST
Where
Hancock County, Dallas City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.630, -91.170

Camp Creek at the junction of highways 9 and 94 rose out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46031, 46026, 46027, 46028, 46029, 46030, 46032, 46035, 46037, 46039, 46043, 46046.